Ice Storm, Orange
- When
- December 16, 5:00 AM EST
- Where
- Orange forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
S. on the morning of December 15th tracked northeast and was located near New York City at 7 am on December 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Low pressure over the southeast U.S. on the morning of December 15th tracked northeast and was located near New York City at 7 am on December 16th. A mixture of snow, sleet, and freezing began during the evening hours of the 15th and quickly changed to freezing rain. The freezing rain persisted for 6 to 8 hours before it changed to rain.A trained spotter in Middletown reported 0.50 inches of ice accumulation with roadways glazed over. Many traffic accidents occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 16, 4:16 AM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
416 AM EST FRI DEC 16 2005
.NEAR TERM (TODAY)...
DEEPENING LOW PRESSURE CENTERED OVER DELAWARE AT 400 AM WILL
CONTINUE TO TRACK TO THE NORTH AND EAST THROUGH TODAY AND CONTINUE
TO DEEPEN. LOW WILL MOVE WEST OF THE AREA AND CONTINUE TO BRING WARM
AIR INTO ALL OF THE CWA EARLY THIS MORNING ON STRENGTHENING
SOUTHEASTERLY FLOW AS THE LOW DEEPENS. TEMPERATURES ACROSS
SOUTHEASTERN CONNECTICUT HAVE RISEN ABOVE FREEZING AND WILL CANCEL
THE WINTER WEATHER ADVISORY FOR THERE. ADVISORY FOR
PASSAIC...ROCKLAND AND NORTHERN WESTCHESTER ALLOWED TO EXPIRE. WARM
AIR ALSO RAPIDLY TRANSPORTING INTO THE LOWER HUDSON VALLEY WITH MUCH
OF SOUTHERN ORANGE AND PUTNAM COUNTIES ABOVE FREEZING. WILL CONTINUE
WITH THE WARNING AT THIS TIME BUT WILL HAVE TO CONSIDER CANCELING
IN A COUPLE OF HOURS AS TEMPERATURES CLIMB ABOVE FREEZING. TIMING OF
THE ENDING OF THE PRECIPITATION INTO EARLY TO MID AFTERNOON AS LOW
PULLS INTO NEW ENGLAND. ONLY CHANGE WAS TO ADJUST POPS.
TEMPERATURES A BIT OF A PROBLEM AS HIGHS WILL LIKELY BE EARLY THIS
MORNING...TEMPERATURES IN SOME PLACES AROUND 50...THEN HOLD STEADY
OR EVEN FALL A BIT LATE THIS MORNING INTO THIS AFTERNOON AS WINDS
SHIFT TO THE WEST.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
RIDGE WILL BUILD INTO THE AREA TONIGHT AND REMAIN INTO SUNDAY. ONLY
REAL CHANGE TO THE FORECAST AT THIS TIME WAS TO TEMPERATURES
SATURDAY NIGHT INTO SUNDAY WITH WINDS BECOMING MORE NORTHERLY
BRINGING IN SOME COOLER AIR.
LOW MOVING OFF THE SOUTHEASTERN SUNDAY WILL REMAIN FAR ENOUGH SOUTH
TO KEEP AREA DRY...BUT MAY BE MORE CLOUDS INTO THE AREA...HOWEVER NO
CHANGES AT THIS TIME.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NO CHANGES TO THE DATA AT THIS TIME AS HIGH PRESSURE WILL REMAIN
OVER THE AREA THROUGH THE PERIOD.
DRY WX WITH BELOW NORMAL TEMPS IS FORECAST TO CONTINUE AS A LARGE
HIGH PRESSURE SYSTEM DOMINATES. SOUTHERN STREAM REMAINS ACTIVE AND
MEDIUM RANGE FORECAST MODELS SHOW SOME TYPICAL BIASES AS WELL AS
DIFFERENCES IN TIMING AND AMPLITUDE. MODELS ARE IN CLOSE AGREEMENT
ON ONE LOW TAKING SHAPE OVER THE NORTHERN GULF COAST ON SUN AND
MOVING OUT TO SEA WELL SOUTH OF THE AREA SUN NIGHT...BUT ARE NOT AS
CLEAR IN THEIR HANDLING OF A SECOND LOW EITHER LATE MON NIGHT/TUE
PER 12Z GFS...OR A DAY LATER PER SLOWER/MORE AMPLIFIED 12Z ECMWF.
GFS IN PARTICULAR COULD BE SHOWING USUAL BIAS OF OVERDOING THE
STRONG POLAR JET/CONFLUENCE ZONE WHICH WILL BE IN PLACE OVER THE
NORTHEAST AND ADJACENT WESTERN ATLANTIC DURING MUCH OF THIS
TIME...WHICH IN TURN COULD BE SUPPRESSING THESE DEVELOPMENTS TOO FAR
SOUTH.
&&
.AVIATION...
IFR CONDITIONS WILL PERSIST THROUGH THE EARLY MORNING
HOURS WITH RAIN AS THE OVERWHELMING PRECIP TYPE. WINDS COULD GUST UP
TO 40 KT AT COASTAL TERMINALS THROUGH 13Z OR SO. LLWS WILL BE
PREVALENT DURING THIS TIME AS 50-60 KT LOW LEVEL JET AT ABOUT 2000
FT MOVES FROM WEST TO EAST ACRS THE REGION. CIGS/VSBYS ARE EXPECTED
TO IMPROVE MARKEDLY TO VFR MID MORNING INTO THE EARLY AFTERNOON FROM
WEST TO EAST.
&&
.MARINE...
GALE WARNINGS TO REMAIN UP EARLY THIS MORNING FOR ALL WATERS.
TIGHTEST PRESSURE GRADIENT WILL BE PRESENT THROUGH 13Z OR SO. 3HR
PRESSURE RISE/FALL COUPLET WILL MOVE THROUGH THE REGION DURING THIS
TIME AS WELL. A LOW LEVEL JET OF ABOUT 50-60 KT AT AROUND 2 KFT WILL
CONTINUE TO STREAM IN FROM THE SOUTH. THERE WILL BE A LULL IN THE
WINDS AFTER 13Z INTO LATE MORNING AS PRES GRADIENT BECOMES RATHER
WEAK. WESTERLY WINDS WILL INCREASE LATE THIS MORNING AND EARLY
AFTERNOON...GUSTING TO GALE ON THE OCEAN AND SCA ELSEWHERE. WINDS
WILL DIMINISH TONIGHT. THEREAFTER...HIGH PRESSURE WILL MOVE INTO THE
REGION...PROVIDING FOR RELATIVELY TRANQUIL CONDITIONS ON THE WATERS.
WILL CONTINUE TO MENTION MINOR TO VERY LOCALLY MODERATE COASTAL
FLOODING FOR THIS MORNINGS HIGH TIDES.
&&
.HYDROLOGY...
ADDITION LIQUID TODAY UP TO A HALF INCH WITH TOTALS FOR THE EVENT IN
SOME LOCATIONS ONE TO ONE AND ONE HALF INCHES. ONLY MINOR NUISANCE
FLOODING OF POOR DRAINAGE AREAS LIKELY WITH ANY OF THE HEAVIER RAIN
AREAS EARLY THIS MORNING.
OTHERWISE...DRY THROUGH SUNDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR CTZ005-006 UNTIL 9 AM TODAY.
NJ...NONE.
NY...WINTER STORM WARNING FOR NYZ067-068 UNTIL 9 AM TODAY.
MARINE...GALE WARNING FOR ANZ330-335-338 UNTIL 9 AM TODAY.
...GALE WARNING FOR ANZ350-353-355 UNTIL 5 PM TODAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1050 PM EST THU DEC 15 2005 NJZ006-NYZ072>081-170400- HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL BE NEEDED. NJZ005-011-170400- ESSEX-UNION- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT FOR A WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL BE NEEDED. CTZ009>012-NJZ003-004-NYZ071-170400- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-SOUTHERN WESTCHESTER- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM FOR A WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL BE NEEDED. NJZ002-NYZ069-070-170400- WESTERN PASSAIC-ROCKLAND-NORTHERN WESTCHESTER- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM FOR A WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL BE NEEDED. CTZ005-006-NYZ067-068-170400- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-ORANGE-PUTNAM- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM FRIDAY FOR A WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL BE NEEDED. CTZ007-008-170400- NORTHERN MIDDLESEX-NORTHERN NEW LONDON- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM FOR A WINTRY MIX. SEE THE WSWOKX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND/OR SNOWFALL ACCUMULATIONS WILL BE NEEDED. ANZ350-353-355-170400- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT A GALE WARNING REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-170400- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT A GALE WARNING REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ338-170400- NEW YORK HARBOR- 1050 PM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482776.